Recent experience has extended and confirmed our impressions of the effects of treatment of hypertension with hydralazine hydrochloride (1-hydrazinophthalazine, Apresoline1) as the sole antipressor agent.2 A favorable result is commonly observed; the untoward toxic side-effects, formerly described, appear and usually disappear as the drug is used. In the doses used, tolerance, which others3 using smaller doses have observed, is rare. Some patients have become slightly anemic, partly, it would seem, as a result of anorexia, but severe anemia4 is exceptional.
Another striking complication of treatment has appeared in some of our patients; this seems to be related to the use of large doses of hydralazine over long periods of time. The syndrome in its less severe form resembles rheumatoid arthritis; in its severer febrile aspect, it simulates acute systemic lupus erythematosus. It is described in this report because of the natural interest attached to a complication
Dustan HP, Taylor RD, Corcoran AC, Page IH. RHEUMATIC AND FEBRILE SYNDROME DURING PROLONGED HYDRALAZINE TREATMENT. JAMA. 1954;154(1):23–29. doi:10.1001/jama.1954.02940350025006
Customize your JAMA Network experience by selecting one or more topics from the list below.